Opioids are a class of pain medications that are frequently used for cancer-related pain, and for good reason. They target the opioid receptors, which are found throughout our body and effect pain transmission in the nervous system, from our peripheral nerves all the way to the brain. Of note, our bodies make natural opioids—you may have heard of endorphins or enkephalins, which act on these opioid receptors as well. Opioids can help with all three main types of cancer-related pain that I mentioned in my last post: somatic (body-related), visceral (organ-related), and neuropathic (nerve-related). Opioids are usually used by physicians if medications such as tylenol or NSAIDs (like ibuprofen) aren’t working.
Examples of opioids include morphine, hydrocodone, oxycodone, dilaudid (hydromorphone), or fentanyl. There are several others, but those are the most common. They come in many different forms (pill, liquids, intravenous or subcutaneous, transdermal) so that there are quite a few options that can be tailored based on patients’ individual characteristics.
Opioids are recommended by the World Health Organization as the next step in pain management if pain is not controlled by non-opioid medications. A general approach is to first start with short-acting opioids (immediate-release forms) and see how much a patient needs in a 24 hour period to relieve their pain. If there is regular and frequent usage (more than 2 or 3 doses in 24 hours), then a long-acting or sustained release opioid can be used for more consistent and convenient control of pain, instead of ups and down from short-acting medications. This long-acting dose is based on how much short-acting medication a patient uses. Alongside opioids, non-opioid medications can still be used, and multi-modal therapy is a good strategy for complicated pain.
Opioids do come with a side effect profile just like any other medication. Here are some of the more common ones:
Constipation is probably the most common side effect and unfortunately, it does not go away after a body gets accustomed to opioids because of the opioid receptors in the gut. Generally, patients who are on scheduled opioids or who take them on a daily basis should be on a bowel regimen. See my previous post on cancer-related constipation for management recommendations.
Nausea and vomiting can occur when first starting opioids or with major dose changes, but this usually does not persist beyond the first several days. Opioids cause nausea via the chemoreceptor trigger zone in the brain similar to how chemotherapy can do this (see my prior post on nausea for more information) as well as the vestibular center (our balance center in the brain) and receptors in the gut. Medications such as compazine and haldol are particularly effective for opioid-related nausea. If the nausea continues despite these medications, it is worth looking into other causes for the nausea.
Sedation is another side effect that can happen when an opioid is first started. It usually dissipates after the first several doses. Respiratory depression, or respiratory slowing, can accompany sedation but again, usually the body very quickly becomes accustomed to the opioid and this side effect is not persistent. Caution should be taken for patients who have problems with ventilating (taking breaths) or who have little breathing reserve, as well as for patients who are on other sedating medications. Start low, go slow.
Pruritus, or itching, can also occur when first starting opioids due to histamine release and occasionally persists. Anti-histamines can be used for opioid-related pruritus
Myths and Misunderstandings
Opioids are a misunderstood class of drugs due to a variety of reasons, including portrayals in the media as well as their “off-label” use on the streets. For physicians, opioid prescribing is regulated and monitored, and this can sometimes be a barrier as well to appropriate use. People refer to opioids as “narcotics,” meaning “drugs that blunt the senses”— and even this common term has negative connotations. You don’t hear about the police unit called the “opioid” squad—it’s called the narcotics squad. There are a lot of myths out there, and I wanted to address some of the major ones in this post.
Myth #1: If I take opioids for my cancer-related pain, I will become addicted.
This is a very common misunderstanding of the physiologic changes that happens when a patient is taking an opioid for cancer-related pain. This has to do with the difference between “addiction” and “physical dependence.” Addiction is defined as a disease characterized by behaviors focused on abnormal use of the drug (compulsive and not solely for pain) and continued use despite physical or psychosocial harm. Addiction is psychological dependence. Addiction rarely occurs with the use of opioids for cancer-related pain, despite what you may see in the media. Physical dependence does occur—it means that an abrupt stop or reduction of the medication results in withdrawal. Physical dependence occurs with a variety of medications—consider high blood pressure medications, as they often cause physical dependence and have major withdrawal symptoms if stopped abruptly such as low blood pressure and fast heart rates. I’ve seen posts on the GRACE site about steroid withdrawal symptoms as well.
Sometimes patients tell me that they interpret needing higher doses of opioid medications as a reflection that their body is becoming more dependent on the opioid. However, in general, increasing requirements for opioid pain medication usually indicate a change in the disease process or the underlying cause of the pain. It may sometimes be a reflection of increased activity exacerbating the pain or other causes that can be worsening the pain.
Myth #2: If I take opioids for my cancer-related pain now, they won’t work for me should my pain get worse.
This is not true—opioids are considered medications that don’t have a therapeutic “ceiling” or maximum dose. Escalating doses can sometimes be limited by side effects, but opioids come in multiple different forms and modes of administration. If one opioid stops working as well, physicians can rotate the pain regimen to a different opioid.
Myth #3: If I take opioids and get relief for my pain, then I may be masking symptoms of my cancer and miss something.
I have not seen this occur when patients have been undergoing treatment for their cancer-related pain. In general, if patients are in communication with their physicians about new pain symptoms or changes in their pain, that will preclude “missing something.”
There are other myths out there, and I think opioid myths and misperceptions by both patients and clinicians have been barriers to optimal pain management. I will be addressing more complicated pain syndromes, specifically neuropathic pain, as well as other strategies for pain management in upcoming posts.
Copyright ©2013 GRACE